HomeHealth A-ZSerotonin Syndrome: Causes, Symptoms, Diagnosis and Treatment

Serotonin Syndrome: Causes, Symptoms, Diagnosis and Treatment

Overview

Serotonin syndrome, also known as serotonin toxicity, arises due to the accumulation of chemical serotonin in your body. The intake of certain medications can cause this drug reaction. 

Medicines used in the treatment of depression (antidepressants) specifically can cause symptoms of this syndrome. 

What is Serotonin Syndrome?

The chemical serotonin acts as a vital neurotransmitter for your body. It harmonizes the appropriate functioning of the brain cells and nerves and also helps to regulate breathing, blood flow, body temperature, and digestion. However, an overload of this chemical can cause disturbing nerve cell activity leading to serotonin syndrome.

Milder forms of this syndrome may go away in 1-2 days when you stop the intake of that particular medicine causing the symptoms. You may also need to take medications that can block the production of serotonin. 

What are the Symptoms?

You may get the symptoms within minutes or hours of taking a specific medicine or when you increase the dosage of current medications. 

The symptoms can be:

What Causes Serotonin Syndrome?

Generally, medicines are the primary cause of serotonin syndrome, more specifically, antidepressants. It happens when you combine two or more medicines, or take certain herbal supplements, or illicit drugs. A few prescription medicines for pain and nausea, antibiotics, and antivirals used to treat HIV and AIDS, can also increase serotonin levels.

The category of medicines associated with this syndrome are:

  • Antidepressants: It is the most familiar category of medications that causes a build-up of serotonin. 
  • Migraine medicines: Certain medicines, specifically those belonging to the triptan category, can increase the level of serotonin in your body.
  • Illegal substances: These can be hallucinogens, cocaine, ecstasy, LSD, amphetamines, etc.
  • Herbal supplements: Always consult your doctor before you start any supplement if you are taking an antidepressant.
  • Medicines for cough and cold: Some over-the-counter medications for cold and cough contain dextromethorphan that can affect serotonin levels.           

When Should You Consult a Doctor?

In severe cases, serotonin syndrome can be life-threatening. Consider it an emergency and call your doctor if you notice the following:

  • High temperature or fever
  • Rapid or irregular heartbeat
  • Seizures
  • Passing out
  • Unresponsiveness
  • Coma

Call 1860-500-1066 to book an appointment

How is Serotonin Syndrome Diagnosed?

There are no particular laboratory test to diagnose serotonin syndrome. The diagnosis may begin with your doctor reviewing your medical history, physical evaluation, and symptoms.     

Your doctor discusses the medicines that you take regularly. Be sure to inform the doctor if you have been using drugs that fall under the prohibited category. 

Also, there are hormonal disorders, drug overdose and infections, which show similar symptoms like serotonin syndrome. 

A  few tests that can prove helpful in identifying the problem are:

What are the Treatment Options?

For mild cases, doctors advise you to stop the intake of the medicine causing the symptoms. However, if your symptoms are severe, you must go to the hospital. There, your doctor closely monitors your condition. 

To bring the serotonin level down, the doctor may choose the following treatment options: 

  • Prescribe medicines to stop the production of serotonin.
  • Give you fluids intravenously to cure dehydration.
  • Withdraw any medication that triggered the condition.
  • Give muscle relaxants for muscle stiffness.
  • Medicines to control fever, heart rate, and high blood pressure.
  • Put you on an oxygen mask to maintain your oxygen.

Milder symptoms go away with 24-72 hours of stopping the medicines that raise the serotonin. More severe symptoms may take longer to disappear.

Conclusion

Serotonin syndrome is a treatable condition. The best way to keep this syndrome at bay is to consult your doctor before introducing any new medicine to your regimen. Also, knowing the risks and symptoms of serotonin syndrome can be helpful as you can watch out for them. 

Frequently Asked Questions (FAQs)

How Can I prevent serotonin syndrome?

Ensure that your doctor is aware of all the medicines that you take. Monitor closely for any discomfort if you are taking multiple medicine combinations or consulting more than one doctor. Additionally, you must be more careful when starting a new medicine or increasing the dosage.

Without proper and timely treatment, this syndrome can cause kidney failure, difficulty in breathing, seizures, coma, and death.

What are preparatory steps before I go to the hospital?

You must not delay your visit to the doctor when you feel any of the symptoms of this syndrome. 

Before heading to the hospital, remember to:
  • Write down the symptoms. In the worst-case scenario, if you faint or are unresponsive, your doctor knows your symptoms. 
  • Make a list of all the medicines or supplements that you are taking. 
  • Take a family member or friend along. 
Avatar
Verified By Apollo Doctors
At Apollo, we believe that easily accessible, reliable health information can make managing health conditions an empowering experience. AskApollo Online Health Library team consists of medical experts who create curated peer-reviewed medical content that is regularly updated and is easy-to-understand.
Quick Appointment
Most Popular

Urine Odor – Causes, Symptoms, Prevention and Treatment

Insulinoma – Causes, Symptoms & Risk Factors

All About Yoga and Respiratory Health

All About Liver Cyst and How Serious Is It on the Liver?

Quick Book

Request A Call Back

X